Nebraska, 2019

Tornado in Nebraska, June 22, 2019

June 22, 2019 · NWS CYS · 1 event in 1 county or zone

Storm chaser observed brief landspout tornado just east of Highway 71 south of the Banner and Kimball County line. Landspout remained on the ground for around 2 minutes and remained over open fields leaving no discernible damage to apply any rating other than unknown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Storm chaser observed brief landspout tornado just east of Highway 71 south of the Banner and Kimball County line. Landspout remained on the ground for around 2 minutes and remained over open fields leaving no discernible damage to apply any rating other than unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 4:45 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 22, 4:45 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
545 PM MDT Sat Jun 22 2019

.SHORT TERM...(Tonight - Monday Night)
Issued at 209 PM MDT Sat Jun 22 2019

A brief break in shower and thunderstorm activity across southeast
WY and the western NE Panhandle this afternoon. Showers will begin
to increase again over the next few hours, and may become numerous
as the next mid-level disturbance and associated vort energy track
across the central Rockies. The most widespread activity is likely
to occur between 00z and 06z per high-resolution model data. Quite
cool thermal profiles will continue to support high elevation snow
in the Snowy & Sierra Madre ranges. It is possible for some of the
high peaks to see several inches of additional accumulation.

Precipitation chances will linger through at least early afternoon
on Sunday as the upper-level low drifts eastward. Drying from west
to east on the back side of the aforementioned wave. We can expect
a slow warming trend to commence on Monday w/ zonal flow aloft and
H7 temperatures climbing to +8 to +10 deg C.

.LONG TERM...(Tuesday - Saturday)
Issued at 230 AM MDT Sat Jun 22 2019

Tuesday...Expect a mostly dry day due to ridging aloft and limited
low and mid level moisture. Warming trend continues based on 700 mb
temperatures.

Wednesday-Friday...Quite warm as the flow aloft backs to southwest
and heights and thicknesses rise. Warm temperatures aloft and
limited low and mid level moisture will keep it mostly dry.

&&

.AVIATION...(For the 00Z TAFS through Sunday afternoon)
Issued at 545 PM MDT Sat Jun 22 2019

Current radar loop across the region shows isolated thunderstorms
and a cluster of showers near Laramie eastward to the Nebraska
border. Expect MVFR to IFR conditions due to low VIS with this
activity at KCYS and possibly KBFF this evening. After 02z,
convective activity should diminish to scattered rain showers before
the next round of widespread rain and embedded thunderstorms develop
by early Sunday morning.  Expect lower CIGS and at least MVFR
conditions for most of the western Nebraska panhandle and KCYS after
12-15z Sunday.

&&

.FIRE WEATHER...
Issued at 209 PM MDT Sat Jun 22 2019

Fire weather concerns remain low over the next several days with a
continued cool and wet weather pattern. A warming and drying trend
is expected by mid to late week.

&&

.HYDROLOGY...
Issued at 119 AM MDT Sat Jun 22 2019

Elevated river levels for the upper North Platte will continue for
the forseeable future as snowmelt continues. May see a brief
respite in river levels as cold temperatures and mountain snow
expected today into Sunday. Warmer temperatures return Monday and
continue through the week...so expect an increase in snowmelt
after Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...CLH
HYDROLOGY...GCC
Hazardous weather outlook, Jun 22, 1:54 PM MST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
254 PM MDT Sat Jun 22 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-232100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
254 PM MDT Sat Jun 22 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous showers and a couple of thunderstorms are
expected across much of the region this evening and overnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers will persist through Sunday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-232100-
Sierra Madre Range-Snowy Range-
254 PM MDT Sat Jun 22 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of rain and mountain snow will continue tonight. Several
inches of snow accumulation is possible on the high peaks through
Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Rain and snow chances will gradually diminish on Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 22, 3:43 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
443 PM MDT Sat Jun 22 2019

WYZ116>119-222330-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
443 PM MDT Sat Jun 22 2019

...SPECIAL WEATHER STATEMENT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crystal Lake Campground, or 18 miles west of Cheyenne, moving
northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Federal, Crystal Lake Reservoir,
Pumpkin Vine, Crystal Lake Campground, Vedauwoo Campground, Buford,
Granite Springs Reservoir, Ranchettes, Granite Springs Campground,
Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 27.
 Interstate 80 in Wyoming between mile markers 331 and 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10558 4138 10509 4138 10445 4100 10446
TIME...MOT...LOC 2242Z 232DEG 18KT 4115 10515

Brothers
Special weather statement, Jun 22, 4:27 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
527 PM MDT Sat Jun 22 2019

WYZ117>119-230000-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
527 PM MDT Sat Jun 22 2019

...SPECIAL WEATHER STATEMENT...

At 527 PM MDT, Doppler radar was tracking a line of thunderstorms 7
miles south of Gun Barrel back towards Cheyenne moving east at 30
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Burns, Albin, South Greeley, Hillsdale, Meriden Rest Area,
Gun Barrel, Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 3 and 8.
 Interstate 80 in Wyoming between mile markers 360 and 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4156 10433 4156 10406 4135 10406 4104 10446
      4104 10494
TIME...MOT...LOC 2327Z 237DEG 27KT 4134 10440

Brothers
Special weather statement, Jun 22, 4:56 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
556 PM MDT Sat Jun 22 2019

NEZ020-054-WYZ119-230045-
Kimball NE-Banner NE-East Laramie County WY-
556 PM MDT Sat Jun 22 2019

...SPECIAL WEATHER STATEMENT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm over
Albin, or 24 miles northwest of Kimball, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4131 10427 4144 10433 4164 10386 4144 10370
TIME...MOT...LOC 2355Z 236DEG 17KT 4141 10406

Brothers

The radar

The Cheyenne radar (KCYS), 99 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kimball

When
June 22, 6:10 PM MST to 6:12 PM MST
Where
Kimball County, 10.36 mi N of Kimball to 10.44 mi N of Kimball
Rating
EFU
Path length
0.29 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
41.380, -103.660

Observer reported brief landspout tornado just east of Highway 71 south of the Banner and Kimball County line. Landspout remained over open fields leaving no discernible damage to apply any rating other than unknown.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822063.